Aug 1, 2002
(This is a letter we received from a prisoner asking for medical advice. I'm hoping you can help - I actually think he should go off meds with numbers like that, what do you think? Thanks! -SM)
I am taking Sustiva. My viral load has been less than 400 for the past 4 years and my CD4 count has been between 700 & 1000 for the past 4 years (currently 780). My problem comes with the change in body fat. I seem to be getting the Buffalo Hump. I would like to know if I can do anything to stop this process from happening? Would a fat-blocker stop the change in body fat? And if I changed medication and got on one that doesn't have change in body fat, would the Buffalo Hump go away? I am considering taking Trizivir. Does this medication cause changes in body fat? I read all the information that I could find on Trizivir and I see no place in my booklet that Trizivir causes change in body fat. Thank you in advance, Name Withheld
Response from Ms. Fields-Gardner
If I understand what you mean by "fat blocker" which is a product that claims to block absorption of dietary fat in the intestine, it is highly unlikely that this will solve the problem. It is less linked to the fat in your diet and more linked to how your body is metabolizing and depositing fats in your body.
Changing medication is a serious step that should be discussed with your doctor and based on your previous medication experience and other factors. Remember that disease control is still a primary goal. Switch studies have shown varied results on reducing fat deposits, so there is no guarantee that can be offered at this time. Abacavir in trizivir has not been strongly associated with fat deposits, but there are many other factors involved in fat accumulation risk such as age, weight gain, sex, exercise, smoking... Reducing as many other risk factors as possible (quit smoking, get exercising, maintain a good weight with a good diet) is probably a good idea.
Best wishes on this!
I need someone to give shots to myself and 4 others in New Orleans
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.